A deadly synthetic opioid recently detected in heroin supplies in the North East could be present in drugs around the UK, the National Crime Agency (NCA) has warned today.
Fentanyl, which is up to 100 times stronger than street heroin, and its analogue carfentanyl, which is 100 times stronger again, are believed to have caused several recent deaths in the Yorkshire, Humber and Cleveland areas.
An NCA and West Yorkshire Police operation on Monday this week, targeting a laboratory suspected of producing fentanyl and carfentanyl, has led to concerns that the substances could have been distributed to drug dealers across a much wider area and that drug users in other regions are now also at risk.
Even in the unlikely event that users know their drugs contain fentanyl, the chances of overdosing are high. Only 0.002g (1/50th) within a typical 0.1g heroin deal is potentially fatal, and the tiny amounts make it almost impossible to effect a controlled dose. Carfentanyl is fatal in doses as small as 0.00002g, which equates to a few grains.
Tony Saggers, head of drugs threat and intelligence at the NCA, said: “We have taken the unusual step of appealing to people to be vigilant. First, because whilst initial toxicology revealed fentanyl analogues in a small number of these deaths, specific retesting has started to indicate that the influence of fentanyl is greater than first suspected.
”Second, the NCA’s operation with West Yorkshire Police to locate and disrupt an illicit drugs laboratory during the last 72 hours has indicated that it may be a source for the production of fentanyl and other analogues. In particular, we now believe UK customers beyond the North-East region are likely to have received consignments of these drugs.
“I am particularly concerned that drug dealers within established heroin markets may have purchased fentanyl, carfentanyl or similar substances from this facility. They may not know how dangerous it is, both to them when they handle it, and to their customers.
“If you have invested in fentanyl to mix with heroin or other drugs, please stop immediately and reduce the risk that more people will die. The criminal justice implications of supplying fentanyl mixed into other drugs will inevitably be deemed as aggravating and claiming ignorance of the consequences is no defence.”
Rosanna O’Connor, director of drugs, alcohol and tobacco at Public Health England, said: “PHE has today issued a drugs alert to medical and emergency services, public health and drugs services, following evidence from the recent deaths in Yorkshire and ongoing police investigations. The overdose deaths were caused by heroin mixed with fentanyl and carfentanyl, which are so strong that small amounts can lead to overdose.
“We are urging heroin users to be extra careful about what they are taking. They need to look out for each other and be alert to any signs of an overdose, such as lack of consciousness, shallow or no breathing, ‘snoring’ and blueing of the lips and fingertips. If possible, they should use naloxone if someone overdoses and immediately call for an ambulance. We strongly advise all dependent drug users to get support from local drug services.”